Linear matrix inequality representation of sets

J. William Helton, Victor Vinnikov

Research output: Contribution to journalArticlepeer-review

210 Scopus citations


This article concerns the question, Which subsets of ℝm can be represented with linear matrix inequalities (LMIs)? This gives some perspective on the scope and limitations of one of the most powerful techniques commonly used in control theory. Also, before having much hope of representing engineering problems as LMIs by automatic methods, one needs a good idea of which problems can and cannot be represented by LMIs. Little is currently known about such problems. In this article we give a necessary condition that we call "rigid convexity," which must hold for a set C ⊆ ℝm in order for C to have an LMI representation. Rigid convexity is proved to be necessary and sufficient when m = 2. This settles a question formally stated by Pablo Parrilo and Berndt Sturmfels in [ 15]. As shown by Lewis, Parillo, and Ramana [11], our main result also establishes (in the case of three variables) a 1958 conjecture by Peter Lax on hyperbolic polynomials.

Original languageEnglish
Pages (from-to)654-674
Number of pages21
JournalCommunications on Pure and Applied Mathematics
Issue number5
StatePublished - 1 May 2007

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Linear matrix inequality representation of sets'. Together they form a unique fingerprint.

Cite this